Alert archive / Idaho / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 7, NWS Missoula, MT

June 18, 2013Clearwater County, Idaho County, Idaho; Missoula County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jun 18, 2013, 2:48 PM PDT for Clearwater County, Idaho County, Idaho; Missoula County, Montana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2013, 2:48 PM PDT (21:48 UTC)
Expired
Jun 18, 2013, 3:30 PM PDT
In force
42 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Clearwater County, ID, Idaho County, ID, Missoula County, MT

The radar

The Missoula radar (KMSX), 75 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 1:37 PM PDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2013-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2013-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -177 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1301 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-177 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

575 
WUUS55 KMSO 182148
SVRMSO
IDC035-049-MTC063-182230-
/O.NEW.KMSO.SV.W.0007.130618T2148Z-130618T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
248 PM PDT TUE JUN 18 2013

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN IDAHO COUNTY IN CENTRAL IDAHO...
  EASTERN CLEARWATER COUNTY IN NORTH CENTRAL IDAHO...
  SOUTHWESTERN MISSOULA COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 330 PM PDT/430 PM MDT/.

* AT 248 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING ONE INCH HAIL...AND DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES SOUTHEAST OF LOLO
  PASS...OR ABOUT 23 MILES NORTHWEST OF HAMILTON...AND WAS MOVING   
  NORTHWEST AT 30 MPH. HEAVY RAINFALL IS ALSO LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...POWELL...LOLO PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM PDT
TUESDAY EVENING/1000 PM MDT TUESDAY EVENING/ FOR NORTHWESTERN
MONTANA.

&&

LAT...LON 4657 11487 4669 11458 4652 11441 4635 11447
TIME...MOT...LOC 2148Z 149DEG 25KT 4649 11449

$$
3 follow-up statements
457 
WWUS55 KMSO 182157
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
357 PM MDT TUE JUN 18 2013

IDC035-049-MTC063-182230-
/O.CON.KMSO.SV.W.0007.000000T0000Z-130618T2230Z/
IDAHO ID-CLEARWATER ID-MISSOULA MT-
257 PM PDT TUE JUN 18 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM
PDT/430 PM MDT/ FOR SOUTHWESTERN MISSOULA...EASTERN CLEARWATER AND
NORTHEASTERN IDAHO COUNTIES...

* AT 254 PM PDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING ONE INCH HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTHEAST OF LOLO PASS.

* THOSE TRAVELING OVER LOLO PASS SHOULD EXPECT DRASTICALLY LOW
  VISIBILITY DUE TO HAIL AND RAINFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM PDT
TUESDAY EVENING/1000 PM MDT TUESDAY EVENING/ FOR NORTHWESTERN
MONTANA.

&&

LAT...LON 4658 11480 4669 11458 4652 11442 4646 11445
TIME...MOT...LOC 2157Z 149DEG 25KT 4655 11449

$$
712 
WWUS55 KMSO 182206
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
406 PM MDT TUE JUN 18 2013

IDC035-049-MTC063-182230-
/O.CON.KMSO.SV.W.0007.000000T0000Z-130618T2230Z/
IDAHO ID-CLEARWATER ID-MISSOULA MT-
306 PM PDT TUE JUN 18 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM
PDT/430 PM MDT/ FOR SOUTHWESTERN MISSOULA...EASTERN CLEARWATER AND
NORTHEASTERN IDAHO COUNTIES...

* AT 306 PM PDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING ONE INCH HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR LOLO
  PASS...AND WAS MOVING NORTHWEST AT 30 MPH.

&&

LAT...LON 4666 11463 4669 11458 4656 11447 4656 11454
TIME...MOT...LOC 2206Z 149DEG 25KT 4660 11454

$$
274 
WWUS55 KMSO 182214
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
414 PM MDT TUE JUN 18 2013

IDC035-049-MTC063-182224-
/O.CAN.KMSO.SV.W.0007.000000T0000Z-130618T2230Z/
IDAHO ID-CLEARWATER ID-MISSOULA MT-
314 PM PDT TUE JUN 18 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MISSOULA...
EASTERN CLEARWATER AND NORTHEASTERN IDAHO COUNTIES IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM PDT
TUESDAY EVENING/1000 PM MDT TUESDAY EVENING/ FOR NORTHWESTERN
MONTANA.

LAT...LON 4666 11463 4669 11458 4656 11447 4656 11454
TIME...MOT...LOC 2214Z 149DEG 25KT 4665 11458

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 1:15 PM PDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 18, 1:15 PM PDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
215 PM MDT Tue Jun 18 2013

.DISCUSSION...An active weather scenario is setting up for the
next 24-48 hours as a low pressure system begins to approach and move
through western Montana and north central Idaho. Below are listed
the main impacts with this system:

***Strong Thunderstorms***: Thunderstorms are already beginning to
 form this afternoon under good surface heating and lots of energy
 and moisture aloft, a favorable pattern for strong to severe
 thunderstorms exists. The storms are expected to come in two main waves.
 The first wave is expected to form across southwest Montana this
 afternoon and move northward into west central and northwest
 Montana (generally east of a line from Hamilton to Missoula to
 Kalispell) this afternoon and evening. A second wave of
 thunderstorms will develop tonight over north central Idaho and
 move into northwest Montana (generally west of a line from Lost
 Trail Pass to Lowell to Plains to Eureka) overnight.
 Thunderstorms will have the potential to produce very heavy rain
 (which could affect flood prone basins and recent burn areas in
 Idaho county), hail potentially over 1 inch in diameter and
 strong winds greater than 50 mph. Those with outdoor activities
 today and tonight should keep an eye to the sky.

***Heavy rain***: As the upper low pressure system moves into the
 region tonight and Wednesday, a scenario for very heavy rain is
 developing. The heaviest rain is expected across the Clearwater
 mountains into the Idaho panhandle and across northwest Montana.
 1" to 2" of rain are possible in these areas tonight through
 Wednesday night. River and stream levels will likely rise
 although flooding is not anticipated at this time. There could be
 localized issues with ponding of water on roadways in urban
 areas. Elsewhere, most all of the region should see a wetting
 rain however amounts will be lower as you head into southwest
 Montana and Lemhi County. Another wave of moisture and energy
 associated with the upper low pressure system will impact
 northern Idaho and western Montana Wednesday afternoon. This
 could mean an additional 0.25 to 0.75 inch of rain, with the
 higher amounts in the higher terrain of northwest Montana.

***High terrain and mountain pass snow***: As the upper low
 pressure system approaches late Wednesday, much cooler air will
 rush into northern Idaho and western Montana. Snow levels should
 be between 6000 to 7000 feet with some slushy snow/road impacts
 possible over higher mountain passes such as Lost Trail Pass by
 Thursday morning. However, by the time the cooler air arrives,
 the heaviest precipitation should shift north into Canada and
 well east of the Divide. The upper low pressure system will
 continue to direct surges of moisture and a very cool air mass
 over the northern Rockies Friday and Saturday. Higher terrain
 areas should continue to see some additional snow.

In the longer term, the very cool and moist low pressure system
should exit to the east late Saturday. However, it appears a moist
westerly flow may set up over the northern Rockies late Sunday,
Monday and Tuesday with additional showers.

&&

.AVIATION...Scattered thunderstorms have already developed across
southwest Montana this afternoon. These storms are expected to
track northward through the afternoon and early evening and could
impact airfields KBTM between 18/2000z and 18/2300z, KMSO between
18/2200z and 19/0100z and KGPI between 18/2300z and 19/0300z. Some
thunderstorms could become quite strong with wind gusts over 45
kts, hail and very heavy rain reducing visibility at times. A
second wave of thunderstorms is expected for form late this
evening and will affect mostly north central Idaho into northwest
Montana although at the time this convection should miss the TAF
terminals. Late tonight into tomorrow morning, heavy rain will
develop across the region producing low ceilings which will
obscure the higher terrain and periodically lower visibility.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

In the hours before

Special weather statement, Jun 18, 1:41 PM PDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
241 PM MDT TUE JUN 18 2013

MTZ007-182115-
BUTTE/BLACKFOOT REGION-
241 PM MDT TUE JUN 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANITE AND CENTRAL
POWELL COUNTIES UNTIL 315 PM MDT...

AT 239 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF EDS GULCH IN DRUMMOND...OR
11 MILES NORTHEAST OF DRUMMOND...MOVING NORTH AT 55 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HELMVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR NORTHWESTERN MONTANA.

&&

LAT...LON 4666 11285 4672 11308 4719 11284 4719 11280
      4716 11278 4685 11278 4683 11276
TIME...MOT...LOC 2041Z 195DEG 48KT 4678 11293
Local storm report, Jun 18, 1:57 PM PDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
257 PM MDT TUE JUN 18 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             3 SW OVANDO             46.99N 113.18W
06/18/2013  M0.88 INCH       POWELL             MT   COCORAHS

            HAIL DURATION 7 MINUTES

&&

IRIS SYSTEM
Local storm report, Jun 18, 1:58 PM PDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
258 PM MDT TUE JUN 18 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HAIL             OVANDO                  47.02N 113.13W
06/18/2013  M0.25 INCH       POWELL             MT   TRAINED SPOTTER

            LIGHTNING AND HEAVY RAIN. HAIL DURATION 3
            MINUTES

&&

IRIS SYSTEM
Local storm report, Jun 18, 2:13 PM PDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
313 PM MDT TUE JUN 18 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     NON-TSTM WND GST 4 S SALMON              45.12N 113.88W
06/18/2013  M44 MPH          LEMHI              ID   AWOS

            RAIN SHOWER PRODUCED STRONG WIND GUST AT THE
            SALMON AIRPORT.

&&

IRIS SYSTEM
Special weather statement, Jun 18, 2:14 PM PDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
314 PM MDT TUE JUN 18 2013

IDZ009-010-182145-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
314 PM MDT TUE JUN 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEMHI COUNTY UNTIL 345
PM MDT...

AT 305 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR INDIAN CREEK IN THE MUSTANG BURN...OR 21
MILES NORTHWEST OF SALMON...MOVING NORTH AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND BRIEF HEAVY RAIN ARE EXPECTED WITH THIS
STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF EXTREME NORTHERN LEMHI COUNTY AND MAY IMPACT HIGHWAY 93 BETWEEN
LOST TRAIL PASS AND GIBBONSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR NORTHWESTERN MONTANA.

&&

LAT...LON 4540 11426 4555 11424 4553 11420 4565 11402
      4568 11403 4571 11399 4569 11396 4570 11393
      4566 11390 4537 11401
TIME...MOT...LOC 2112Z 195DEG 22KT 4549 11409
Special weather statement, Jun 18, 2:19 PM PDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
319 PM MDT TUE JUN 18 2013

MTZ004>006-043-182215-
BITTERROOT/SAPPHIRE MOUNTAINS-LOWER CLARK FORK
REGION-MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION-
319 PM MDT TUE JUN 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAVALLI...NORTHWESTERN
GRANITE AND SOUTHERN MISSOULA COUNTIES UNTIL 415 PM MDT...

AT 318 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BONNER TO 7 MILES
EAST OF STEVENSVILLE...AND MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MISSOULA...
BONNER...FLORENCE...WEST RIVERSIDE BURN AREA...EAST MISSOULA...LOLO
AND TURAH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR NORTHWESTERN MONTANA.

&&

LAT...LON 4696 11376 4655 11361 4644 11396 4685 11422
TIME...MOT...LOC 2119Z 167DEG 15KT 4683 11379 4653 11394

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 3:03 PM PDTSevere Thunderstorm WarningMSOIdaho42 min
Jun 17, 5:22 PM PDTSpecial Weather StatementMSOSilver Bow38 min
Jun 18, 1:41 PM PDTSpecial Weather StatementMSOPowell34 min
Jun 18, 2:14 PM PDTSpecial Weather StatementMSO31 min
Jun 18, 2:19 PM PDTSpecial Weather StatementMSOMissoula56 min
Jun 18, 3:39 PM PDTSpecial Weather StatementMSOMissoula66 min
Jun 18, 4:04 PM PDTSpecial Weather StatementMSOMissoula41 min
Jun 18, 4:22 PM PDTSpecial Weather StatementMSOFlathead38 min
Jun 18, 4:39 PM PDTSpecial Weather StatementMSOLake51 min
Jun 18, 4:57 PM PDTSpecial Weather StatementMSOFlathead48 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2013Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.